Alert archive / Kansas / Severe Thunderstorm Warnings in 2010

Severe Thunderstorm Warning 39, NWS Dodge City, KS

May 15, 2010Hodgeman County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at May 15, 2010, 9:02 PM CDT for Hodgeman County, Kansas. It was in force for 58 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 15, 2010, 9:02 PM CDT (02:02 UTC)
Expired
May 15, 2010, 10:00 PM CDT
In force
58 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Hodgeman County, KS

The radar

The Dodge City radar (KDDC), 30 km from the middle of the area, began a volume at 02:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 15, 9:55 PM CDTHAIL 0.758 Sw Jetmore, KSTHE CALLER REPORTED A LOT OF PEA-SIZE HAIL WITH A FEW LARGER STONES TO PENNY SIZE. THE GROUND WAS COMPLETELY COVERED WITH HAIL AND UP TO 2 INCHES DEEP.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 2.0 hours before the alert went out and 29 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2010-05-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 241 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2010-05-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 109 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
241 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
973 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
109 m²/s²
0-3 km storm-relative helicity
211 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

622 
WUUS53 KDDC 160202
SVRDDC
KSC083-160300-
/O.NEW.KDDC.SV.W.0039.100516T0202Z-100516T0300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
902 PM CDT SAT MAY 15 2010

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL HODGEMAN COUNTY IN SOUTHWEST KANSAS...

* UNTIL 1000 PM CDT

* AT 901 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 11
  MILES SOUTHEAST OF KALVESTA...AND MOVING EAST AT 10 MPH.

* LOCATIONS IMPACTED INCLUDE...
  JETMORE...
  MAINLY RURAL AREAS OF CENTRAL HODGEMAN COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS. IF CAUGHT OUTSIDE
SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS
PASSED.

&&

LAT...LON 3813 9980 3792 9979 3792 10014 3804 10014
TIME...MOT...LOC 0203Z 270DEG 9KT 3798 10009
WIND...HAIL 60MPH 1.00IN

$$

JJOHNSON
2 follow-up statements
755 
WWUS53 KDDC 160221
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
921 PM CDT SAT MAY 15 2010

KSC083-160300-
/O.CON.KDDC.SV.W.0039.000000T0000Z-100516T0300Z/
HODGEMAN KS-
921 PM CDT SAT MAY 15 2010

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR CENTRAL
HODGEMAN COUNTY UNTIL 1000 PM CDT...

AT 920 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 11 MILES
SOUTHWEST OF JETMORE...AND MOVING EAST AT 10 MPH.

LOCATIONS IMPACTED INCLUDE...
  JETMORE...
  MAINLY RURAL AREAS OF CENTRAL HODGEMAN COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS. IF CAUGHT OUTSIDE
SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS
PASSED.

&&

LAT...LON 3792 10007 3806 10007 3813 9980 3792 9979
TIME...MOT...LOC 0221Z 270DEG 9KT 3798 10003
WIND...HAIL 60MPH 1.00IN

$$

JJOHNSON
621 
WWUS53 KDDC 160259
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
959 PM CDT SAT MAY 15 2010

KSC083-160309-
/O.EXP.KDDC.SV.W.0039.000000T0000Z-100516T0300Z/
HODGEMAN KS-
959 PM CDT SAT MAY 15 2010

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL HODGEMAN COUNTY WILL
EXPIRE AT 1000 PM CDT/900 PM MDT/...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR
PROPERTY...HOWEVER SMALL HAIL...GUSTY WINDS AND HEAVY RAIN ARE STILL
POSSIBLE WITH THIS THUNDERSTORM.

LAT...LON 3792 10007 3806 10007 3813 9980 3792 9979
TIME...MOT...LOC 0259Z 270DEG 9KT 3798 9991

$$

JJOHNSON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 15, 3:24 AM CDT, 17 hours 38 minutes earlier.

Area forecast discussion, May 15, 3:24 AM CDT, 17 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
324 AM CDT SAT MAY 15 2010

.DISCUSSION...

DAYS 1-2...

PRECIP CHANCES CONTINUE BE THE MAIN FORECAST PROBLEM FOR THE
PERIOD.

SOUTHWESTERLY FLOW ALOFT CONTINUED OVER THE PLAINS AS OF 00Z WITH
THE MAIN UPPER TROUGH STILL OVER THE FOUR CORNERS REGION. WITH THE
SFC HIGH CENTERED ALONG THE IA/MO LINE, AND LOW PRESSURE OVER THE
DESERT SOUTHWEST, EAST TO SOUTHEASTERLY UPSLOPE FLOW REMAINED OVER
WESTERN KANSAS. HOWEVER, LOWER LEVELS HAVE NOT RECEIVED AS MUCH
MOISTURE AS EXPECTED, AND RAIN OVER OUR WESTERN COUNTIES YESTERDAY
AFTERNOON DISSIPATED BEFORE GETTING FURTHER EAST THAN GCK. MUCH OF
THE PRECIP OVER EASTERN CO HAS MOVED TO THE NORTH, ALTHOUGH A FEW
SHOWERS HAVE ENTERED OUR WESTERN COUNTIES. LOWERED POPS A BIT THIS
MORNING, BUT THERE SHOULD STILL BE A DECENT CHANCE FOR SHOWERS AND
A FEW THUNDERSTORMS LATER IN THE DAY AS THE UPPER TROUGH MOVES
CLOSER TO THE PLAINS AND MODEL SOUNDINGS SHOW INCREASING MOISTURE.
INSTABILITY WILL BE BETTER THAN YESTERDAY, BUT STILL WEAK ENOUGH
THAT WILL KEEP THE WX TYPE AS SHOWERS WITH ISOLATED THUNDERSTORMS.
WITH PLENTY OF CLOUDS, HIGHS SHOULD STAY IN THE 60S OVER MOST OF
THE CWA.

BY TONIGHT, A WEAK LEAD SHORTWAVE WILL MOVE OFF INTO OK, WHILE THE
MAIN TROUGH ENTERS THE NEB PANHANDLE. THINK THERE SHOULD BE SOME
DECENT PRECIP CHANCES AT THE START OF THE PERIOD WITH A LOT OF
BROAD SYNOPTIC LIFT, GRADUALLY DECREASING AS THE UPPER TROUGH AXIS
MOVES EAST BY SUNDAY MORNING. PLENTY OF CLOUDS AND FAIRLY HIGH
DEWPOINTS WILL KEEP LOWS IN THE 50S. THE UPPER TROUGH AXIS WILL
MOVE FULLY OUT INTO THE PLAINS BY SUNDAY, AND THERE COULD ACTUALLY
BE SOME SUNSHINE COMING OUT BY AFTERNOON. THE NAM AND GFS BOTH SET
UP A WEAK SFC BOUNDARY OVER THE CENTRAL CWA, WITH SOME LOW LEVEL
CONVERGENCE. WITH INCREASING SUNSHINE, THE NAM ALSO BRINGS SOME
CAPE VALUES CLOSE TO 1000 J/KG. THUS, KEPT 20-40 POPS GOING FOR
SOME SCATTERED THUNDERSTORM DEVELOPMENT, WITH HIGHER AMOUNTS IN
THE EAST WITH THE BEST MOISTURE. ANY ACTIVITY SHOULD TAPER OFF
AFTER 00Z AS THE UPPER TROUGH MOVES FURTHER EAST AND NORTHWESTERLY
FLOW SETS IN OVER THE AREA. HIGHS ON SUNDAY WILL BE A BIT
WARMER, WITH 850MB TEMPS GETTING INTO THE MID TEENS C AND SUNSHINE
HELPING READINGS REACH THE 70S. SKIES WILL BEGIN TO CLEAR OUT
SUNDAY NIGHT, BUT DECENT DEWPOINTS WILL HELP LOWS STAY IN THE
UPPER 40S TO LOW 50S.

DAYS 3-7...

THERE IS STILL SOME DISAGREEMENT BETWEEN THE MEDIUM RANGE MODELS
REGARDING THE UPPER SYSTEM FORECAST TO MOVE INTO THE CENTRAL CONUS
AROUND MID WEEK.  THE ECMWF CONTINUES ITS TENDENCY TO DEVELOP THE
CLOSED LOW FARTHER SOUTH ACROSS NEW MEXICO BY 00Z THURSDAY AND HAS
BEEN FAIRLY CONSISTENT WITH THIS IDEA FOR THE PAST SEVERAL RUNS. THE
GFS IS FARTHER NORTH WITH THE LOW OVER COLORADO AND WHILE IT HAS
SHOWN SOME VARIABILITY...ITS ENSEMBLE MEMBERS ARE COMING MORE IN
LINE WITH THAT SOLUTION. THE UKMET IS EVEN FARTHER NORTH AND MORE
PROGRESSIVE WITH THE LOW OVER NEBRASKA ALTHOUGH SOME OF ITS PREVIOUS
RUNS SHOW A SLOWER AND MORE SOUTHWARD TRACK. THE CANADIAN MODEL
KEEPS THIS SYSTEM AN OPEN WAVE.

TEND TO THINK THAT THIS SYSTEM WILL COME OUT IN A FASHION SOMEWHAT
LIKE THE GFS/ECMWF. THIS WOULD MEAN THAT SOUTHWEST KANSAS WOULD BE
ON THE COOL SIDE OF THE FRONT WITH THE SEVERE WEATHER STAYING TO OUR
SOUTH.  CURRENT FORECAST HIGH TEMPERATURES MAY BE A LITTLE WARM AS
WELL ESPECIALLY IF ANY CLOUD COVER PERSISTS. IF THE UPPER LOW TAKES
A TRACK SIMILAR TO THE GFS THEN THE SURFACE FEATURES WOULD BE
FARTHER NORTH AND THERE WOULD BE GREATER POTENTIAL FOR SEVERE
WEATHER AS FAR NORTH AS OUR SOUTHERN CWA. FOR NOW WILL NOT MAKE ANY
SIGNIFICANT CHANGES TO THE FORECAST DUE TO THE MODEL DIFFERENCES.

.AVIATION...

VFR CIGS WILL CONTINUE AT THE TAF SITES THROUGH THE MORNING HOURS.
CIGS COULD LOWER TO MVFR AROUND DODGE CITY AND HAYS EARLY THIS
MORNING. SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE AGAIN
LATER THIS AFTERNOON.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  65  52  73  49 /  50  50  30  10
GCK  63  50  73  48 /  40  40  30  10
EHA  62  50  74  47 /  40  40  30  10
LBL  64  52  75  49 /  50  40  30  10
HYS  65  50  69  48 /  60  60  30  10
P28  70  57  72  54 /  60  60  40  10

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

FN26/02/02
Hazardous weather outlook, May 15, 3:31 PM CDT, 5 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
331 PM CDT SAT MAY 15 2010

KSZ030-031-043>046-061>066-074>081-084>090-162045-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
331 PM CDT SAT MAY 15 2010 /231 PM MDT SAT MAY 15 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS WILL DEVELOP ACROSS WESTERN KANSAS THIS
EVENING AND WILL PROGRESS EASTWARD INTO CENTRAL KANSAS AFTER
MIDNIGHT. A FEW OF THE THUNDERSTORMS MAY BE STRONG ENOUGH TO
PRODUCE HAIL UP TO THREE QUARTERS OF AN INCH IN DIAMETER THIS
EVENING. THE AREA MOST LIKELY TO EXPERIENCE HAIL IS WEST OF A LINE
FROM HUGOTON TO LAKIN.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

WIDELY SCATTERED THUNDERSTORMS WILL BE POSSIBLE SUNDAY AFTERNOON.
THE PRIMARY THREATS WILL BE LIGHTNING AND SMALL HAIL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

01

In the hours before

Special weather statement, May 15, 7:28 PM CDT, 1 hour 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
728 PM CDT SAT MAY 15 2010

KSZ063-077-160115-
FINNEY-GRAY-
728 PM CDT SAT MAY 15 2010

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN FINNEY AND NORTHEASTERN
GRAY COUNTIES...

AT 723 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 8 MILES NORTH OF INGALLS...MOVING NORTHEAST AT 15
MPH.

PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS
STORM.

RESIDENTS IN EASTERN FINNEY AND NORTHEASTERN GRAY COUNTIES...
INCLUDING THE CITY OF KALVESTA...SHOULD MONITOR THE WEATHER SITUATION
CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE
APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.

LAT...LON 3822 10023 3790 10023 3785 10044 3802 10054
TIME...MOT...LOC 0028Z 246DEG 13KT 3795 10043

JJOHNSON
Local storm report, May 15, 8:13 PM CDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
813 PM CDT SAT MAY 15 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0807 PM     HAIL             8 NNE CIMARRON          37.92N 100.29W
05/15/2010  E0.88 INCH       GRAY               KS   TRAINED SPOTTER

            THE REPORTER ALSO SAW ROTATION IN A PERSISTENT WALL
            CLOUD.

&&

BURKE
Special weather statement, May 15, 8:14 PM CDT, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
814 PM CDT SAT MAY 15 2010

KSZ063-064-077-160215-
FINNEY-GRAY-HODGEMAN-
814 PM CDT SAT MAY 15 2010

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN FINNEY...NORTHEASTERN
GRAY AND WESTERN HODGEMAN COUNTIES...

AT 810 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 5 MILES SOUTH OF KALVESTA...MOVING NORTHEAST AT
15 MPH.

NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS
STORM. THIS STORM HAS A HISTORY OF PRODUCING HAIL UP TO NICKEL SIZE.

RESIDENTS IN EASTERN FINNEY...NORTHEASTERN GRAY AND WESTERN HODGEMAN
COUNTIES...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR
POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD
SEVERE WEATHER THREATEN.

LAT...LON 3816 10021 3822 10005 3794 9992 3794 10023
      3802 10033
TIME...MOT...LOC 0113Z 247DEG 11KT 3798 10025

JJOHNSON

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 15, 7:28 PM CDTSpecial Weather StatementDDCFinney47 min
May 15, 8:14 PM CDTSpecial Weather StatementDDCHodgeman61 min
May 15, 9:05 PM CDTSpecial Weather StatementDDCGray40 min
May 15, 10:11 PM CDTSpecial Weather StatementDDCHodgeman49 min
May 15, 10:16 PM CDTSpecial Weather StatementDDCGray44 min
May 16, 6:24 PM CDTSpecial Weather StatementDDCKiowa66 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2010Every severe thunderstorm warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.